Clinical Pathway for the Assessment of Children with a Penicillin (PCN) Drug Allergy
Patient with a reported PCN Allergy
Excluded: Cephalosporin allergy
  • Only 10% of patients labeled with PCN allergy are actually allergic.
  • 80% of patients that are truly allergic will outgrow this allergy within 10 years.
  • Family History Only
  • GI Symptoms
  • Patient Tolerated Drug Since Initial Reaction
Remove PCN allergy label
History of Severe Cutaneous
Adverse Reaction
History of
All Other Reactions
Low risk for PCN Allergy (benign delayed rash)
  • Remove PCN allergy label
  • Give penicillin antibiotic if indicated
  • Refer to allergy if team or family has additional questions
  • Steven Johnson Syndrome (SJS)
  • Toxic Epidermal Necrolysis (TEN)
  • Drug Reaction w/Eosinophilia and Systemic Symptoms (DRESS)
  • Erythema Multiforme
  • Serum Sickness Like Reaction
  • Including, but not limited to:
    • Anaphylaxis
    • Wheezing, respiratory distress
    • Angioedema
    • Hives
    • Rash < 3 days after first dose
  • Maculopapular rash onset ≥ 3 days into course
  • No hives, pruritus, or other symptoms
  • Well appearing
Avoid Penicillin
Allergy Clinic Referral
  • For inpatients requiring antibiotics, consult allergy
    • Challenge as Clinically Indicated
Severe Cutaneous Reactions
SJS/TEN
  • Severe reaction with fever, malaise
  • Significant rash follows, ultimately sloughing of the skin
  • Mucosal and ocular involvement ultimately sloughing of the skin
DRESS
  • Rash
  • Hematologic abnormalities (eosinophilia, atypical lymphocytosis)
  • Lymphadenopathy
  • Internal organ involvement (liver, kidney, lung).
Erythema Multiforme
  • Rash with target-like lesions, often accompanied by erosions or bullae
  • Involves mucosal surfaces
Serum-Sickness Like Reaction
  • Rash, fever
  • Polyarthralgias or polyarthritis
  • May appear ill, uncomfortable during the acute febrile stag
  • Self-limited, excellent prognosis once the responsible drug stopped
Posted: February 2019
Revised: April 2019, September 2021
Authors: J. Lee, MD; S. Swami, MD; R. Grundmeier MD; R. Saltzman MD;C. Tucker MD; R. Tenney-Soeiro, MD;
J. Lavelle MD; J. Gerber MD; R. Stinson, CRNP; T. Brown-Whitehorn, MD; J. Cockerham, RN; M. Russo, MD;
M. Hayes, Pharm.D; V. Scheid, MD; L. Biggs, MD